Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Pulmonary embolism

03/30/2006

Question:

My best friend has just been diagnosed with blood clots in her lungs. She has been on birth control for 6 years and was instructed to stop taking it (seeing as it was prob. the cause) and she must take blood thinners for six months. She is a 21 year old college student and we sometimes smoke marijuana recreationaly. She is too afraid to ask her doctor if it is okay if she still does this sometimes and I was wondering if it could worsen her condition at all. Thanks so much!

Answer:

Thank you so much for this thoughtful question ... and it can be difficult to talk with others about these sorts of things! 

Smoking anything (M.J. or tobacco products) does substantially increase the risk of blood clots. So it is best for people not to smoke anything ... ever! It is probably not the M.J. or the nicotine that poses the risk but rather the act of smoking them that increases clotting problems, and increases the risk of future clotting problems if it is continued. So the bottom line is that she should not smoke anything at all.

If the M.J. use was occasional in the past, then it is generally quite easy for people to simply choose not to do it. If the M.J. smoking was more often than "occasional", then she might need help quitting, and should seek that help from a counselor, etc. If she also is a tobacco smoker, then she will need to quit that as well - and quit it right away. If she needs advice on quitting smoking tobacco, then please have her see her doctor or ask NetWellness Smoking and Tobacco experts!

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University